High Wind, Gray
- When
- March 7, 2:26 PM CST to 2:27 PM CST
- Where
- Gray forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
A tight surface pressure gradient resulted in strong winds across the east central Texas Panhandle during the afternoon hours. No damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A tight surface pressure gradient resulted in strong winds across the east central Texas Panhandle during the afternoon hours. No damage or injuries were reported.
The Pampa AWOS station located five miles north northwest of Pampa measured a fifty knot wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 7, 2:19 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
219 PM CST SAT MAR 7 2009
.UPDATE...
ELEVATED RETURNS ON RADAR SHOWING UP MAINLY OVER BEAVER COUNTY
OKLAHOMA. NOT SURE ANY OF THIS PRECIPITATION IS REACHING THE
SURFACE...HOWEVER CONCERNED ABOUT THE POSSIBILITY OF A FEW HIGH WIND
REPORTS. HAVE ALL READY RECEIVED A FEW REPORTS OF WINDS APPROACHING
60 MPH IN BEAVER COUNTY. HAVE DECIDED ON A SHORT FUSED HIGH WIND
WARNING FOR BEAVER COUNTY OKLAHOMA...UNTIL 300 PM.
TAB
&&
.PREV DISCUSSION... /ISSUED 1253 PM CST SAT MAR 7 2009/
UPDATE...
UPDATED FORECAST BASED ON CURRENT TRENDS. WIND SPEEDS REALLY HAVE
PICKED UP IN RESPONSE TO TIGHTENING PRESSURE GRADIENT. OBSERVATIONS
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES REPORTING WINDS OF
35 MPH WITH HIGHER GUSTS. WENT AHEAD AND ISSUED A WIND ADVISORY UNTIL
7 PM FOR THESE LOCATIONS.
ALSO...CURRENT RADAR TRENDS SHOWING SOME RETURNS ACROSS THE NORTHWEST
TEXAS AND CENTRAL AND WESTERN OKLAHOMA PANHANDLES...IN ADVANCE OF
APPROACHING SHORTWAVE TROUGH. WOULD NOT BE SURPRISED IF SOME RAINFALL
IS REACHING THE GROUND...BUT AMOUNTS IF ANY WOULD BE VERY LIGHT. WENT
AHEAD AND ADDED SOME VERY LOW END POPS ACROSS THESE LOCATIONS.
UPDATED ZONES AND GRIDS OUT.
TAB
PREV DISCUSSION... /ISSUED 1157 AM CST SAT MAR 7 2009/
AVIATION...
SUNNY CONDITIONS ARE EXPANDING ACROSS THE PANHANDLES AND WINDS ARE
MIXING TO THE SURFACE. AN AWW MAY BE NECESSARY AS WINDS ARE STARTING
TO INCREASE AND GUST CLOSE TO 40KTS. VFR CONDITIONS ARE ANTICIPATED
THROUGH THE PERIOD. A COLD FRONT HAS CAUSE SOME ELEVATED STORMS TO
FORM NEAR DHT. THE BOUNDARY WILL BRING WINDS AROUND TO THE WEST AND
NORTHWEST BRIEFLY BEFORE DECREASING AND SHIFTING BACK TO THE SOUTHWEST
OVERNIGHT.
WYNNE
PREV DISCUSSION... /ISSUED 548 AM CST SAT MAR 7 2009/
AVIATION...
12Z TAFS...MAIN CONCERN THIS MORNING REMAINS ON WINDS THROUGH MUCH OF
THE FORECAST PERIOD.
AS HAS BEEN THE CASE LATELY...SFC LEE TROUGH ACROSS EASTERN CO/NM
EXPECTED TO STRENGTHEN AGAIN TODAY IN RESPONSE TO ADVANCING UPPER
TROUGH OVER THE ROCKIES. ALTHOUGH BKN-OVC MID CLOUD DECK SHOULD
STICK AROUND MUCH OF THE DAY WITH CI EXPECTED TO INCREASE AS WELL ACROSS
THE TERMINALS...WINDS SHOULD STRENGTHEN BY MID/LATE MORNING WITH
SUSTAINED WINDS BETWEEN 25-30 KTS. POSSIBLE GUSTS CAN APPROACH
AVIATION WX WARNING CRITERIA OF 40 KTS...BUT CONFIDENCE TOO LOW TO
INCLUDE THESE TYPE OF WINDS IN FORECAST NOW. WINDS WILL REMAIN
RATHER BREEZY THIS EVENING BEFORE DIMINISHING ONCE A COLD FRONT
SLIDES INTO THE AREA LATE TONIGHT. RH FIELDS INDICATE POSSIBLE HIGH
BASED CU FORMING THIS AFTERNOON BUT EXPECT ONLY FEW CI TOWARD THE END
OF THE FORECAST PERIOD. CLK
PREV DISCUSSION... /ISSUED 335 AM CST SAT MAR 7 2009/
DISCUSSION...
FIRE WEATHER CONCERNS DOMINATE THE FORECAST FOR THE NEXT THREE DAYS.
AN APPROACHING SHORTWAVE PASSING TO THE NORTH OF THE PANHANDLES TODAY
WILL INCREASE WINDS INTO THE 20 TO 30 MPH RANGE. RH VALUES WILL FALL
TO NEAR OR SLIGHTLY BELOW RED FLAG CRITERIA IN WESTERN COUNTIES...BUT
ELEVATED FIRE WX CONCERNS WILL CONTINUE AREA WIDE. AS THE SHORTWAVE
MOVES EAST A WEAK COLD FRONT WILL BRUSH THE AREA SAT NIGHT BUT SW
WINDS WILL RETURN BY NOON SUNDAY. A STRONG 5H TROUGH WILL DIG SOUTH
ACROSS THE WESTERN US AND CONTINUE THE VERY DRY SW FLOW AND FIRE WX
CONCERNS ON MONDAY. APPEARS A FAIRLY STRONG COLD FRONT WILL MOVE THRU
THE AREA ON TUE BRINGING CONSIDERABLY COOLER CONDITIONS THROUGH THE
END OF THE WEEK. LOTS OF UNCERTAINTY AFTER TUE. ECMWF BRINGS
RAIN...ICE OR SNOW ACROSS THE AREA ON WED AND THU AS A LARGE TROF
DEVELOPS OFF THE SRN CA COAST...WHILE THE GFS KEEPS US DRY. FOR THIS
FORECAST PACKAGE...DECIDED NOT TO STRAY TOO MUCH FROM THE GFS.
FOLLOWED GUIDANCE TEMPS CLOSELY ALL PERIODS. TEMPS MAY NEED TO BE
ADJUSTED DOWNWARD MID AND LATE WEEK IF THE ECMWF CONTINUES THE COLDER
AND WETTER TREND AND/OR IF THE GFS STARTS TO SWING TO THIS SOLUTION.
FIRE WEATHER...
ED FLAG WARNING THIS AFTERNOON FOR THE WESTERN TWO THIRDS OF THE
PANHANDLES. ALTHOUGH IT APPEARS RH VALUES WILL BE BORDERLINE IN
MEETING CRITERIA...IT WAS DECIDED TO ERR ON THE SIDE OF CAUTION DUE
TO THE VERY DRY FUELS AND WINDY CONDITIONS EXPECTED. POTENTIAL FOR
CRITICAL FIRE WX CONDITIONS ON SUNDAY AS RH VALUES WILL BE EVEN
LOWER...BUT WINDS MAY NOT QUITE REACH CRITERIA. FIRE WX CONCERNS
CONTINUE MONDAY AS WELL BEFORE A COLD FRONT BRINGS SOME RELIEF.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
HIGH WIND WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BEAVER.
&&
21/10TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1245 PM CST SAT MAR 7 2009 OKZ001>003-TXZ001>020-081100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1245 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 7 PM CST DUE TO THE COMBINATION OF ABOVE NORMAL TEMPERATURES...SOUTHWEST WINDS OF 35 TO 40 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT. A WIND ADVISORY WILL BE IN EFFECT UNTIL 7 PM CST THIS EVENING FOR THE WESTERN ONE THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. .DAYS TWO THROUGH SEVEN... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN SUNDAY AND MONDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WYNNE
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155731.